Arizona, 2004Damaging Wind in Arizona, July 17, 2004
July 17, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT JUL 17 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO WILL ALLOW
THE MOIST EAST TO SOUTHEAST FLOW TO CONTINUE THROUGH TONIGHT. THE
RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT STARTING SUNDAY AND
CONTINUING THROUGH AROUND THE MIDDLE OF THE WEEK AS THE HIGH CENTER
MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY. THIS IN TURN
WILL RESULT IN WARMER AFTERNOONS. A MORE MOIST AIR MASS IS EXPECTED
BY THE END OF THE NEW WEEK AS THE HIGH SHIFTS BACK TO NEAR THE FOUR
CORNERS REGION.
&&
.DISCUSSION...RATHER BUSY THIS AFTERNOON WITH ONE CELL PRODUCING
VERY HEAVY RAINFALL OVER PORTIONS OF THE SANTA CATALINAS WHICH
PROMPTED A FLASH FLOOD WARNING FOR THE AREA. ELSEWHERE ACROSS THE
REGION ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP.
THE CENTER OF THE UPPER HIGH WHICH IS OVER NEW MEXICO AND WEST TEXAS
IS PROGGED TO RETROGRADE TO A POSITION OVER EAST CENTRAL ARIZONA AND
WEST CENTRAL NEW MEXICO ON SUNDAY. AS A RESULT...THIS WILL DIMINISH
THE FLOW OF MOISTURE FROM THE SOUTH AND EAST. 700MB FLOW WILL BECOME
MORE FROM THE NORTHWEST TO NORTH FOR SUNDAY THRU AROUND MID WEEK. BY
THURSDAY THE FLOW WILL BEGIN TO SHIFT TO THE EAST TO SOUTHEAST AS
THE UPPER HIGH BEGINS TO MOVE BACK TO THE NORTH. THEREFORE...DID NOT
MAKE ANY BIG CHANGES TO THE POP GRIDS. GENERALLY LOOKING AT ISOLATED
TO SCATTERED SHOWERS AND STORMS THROUGH LATE IN THE WEEK...THEN A
SLIGHT UPSWING IN POP LATE IN THE WEEK AND INTO THE WEEKEND AS THE
HIGH SHIFTS NORTH AND MORE MOISTURE IS ALLOWED TO FILTER BACK INTO
THE REGION FROM THE SOUTHEAST.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MOLLERE
Hazardous weather outlook, Jul 17, 12:00 PM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST SAT JUL 17 2004
AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1200 PM MST SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THE ATMOSPHERE IS UNSTABLE TODAY WITH DIURNAL HEATING
BEING THE PRIMARY MECHANISM FOR INITIATING THUNDERSTORMS. AREAS
WITH CLOUD COVER IN THE MORNING WILL EXPERIENCE DEVELOPMENT LATER
THAN THOSE UNDER SUNNY SKIES DURING THE MORNING.
DISCUSSION...ORGANIZATION TO FOCUS CONVECTION OVER SOUTHEAST ARIZONA
IS LACKING TODAY. THE MOST NOTABLE FEATURE IS THE CIRCULATION IN
SONORA ASSOCIATED WITH THE MCS LAST NIGHT. THIS CIRCULATION CAN BE
SEEN ON SATELLITE IMAGERY AS IT MOVES TO THE WEST-NORTHWEST. THE
ASSOCIATED CLOUD COVER OVER CENTRAL AND EASTERN PIMA...PINAL AND
SANTA CRUZ COUNTIES IS KEEPING TEMPERATURES A COUPLE OF DEGREES
LOWER THAN YESTERDAY. SITES OUTSIDE OF THIS CLOUD COVER...
COCHISE...WESTERN PIMA AND GRAHAM COUNTIES ARE ABOUT THE SAME
TEMPERATURE AS YESTERDAY. GIVEN THESE CONDITIONS EXPECT STORMS TO
FORM IN THESE SUNNIER LOCATIONS FIRST.
THE MORNING UPPER AIR DATA HAS STRONGER WINDS THAN YESTERDAY FROM
500 MB AND UP. THIS CHANGE SHOULD KEEP THE STORMS MOVE FASTER TODAY
AND SUPPORT HAIL GROWTH DUE TO INCREASED VERTICAL SHEAR. MAIN
THREATS FROM SEVERE WEATHER IN ORDER OF PRIORITY ARE 1 - HAIL... 2 -
STRONG WIND AND 3 - HEAVY RAINFALL. AT THIS TIME...EXPECT ONLY A
COUPLE OF SEVERE STORMS WITHIN THE SCATTERED THUNDERSTORMS COVERAGE
CURRENTLY FORECAST.
HIGH PRECIPITABLE WATER VALUES MAKE FLASH FLOODING A POSSIBILITY...
HOWEVER DO NOT EXPECT ANY WIDESPREAD PROBLEMS IN THIS AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE CENTER OF THE UPPER LEVEL HIGH IS IN THE PROCESS OF RETROGRADING
TO A POSITION OVER SOUTHERN ARIZONA AND NEW MEXICO BY MONDAY NIGHT.
DRIER AIR WHICH IS CURRENTLY LOCATED OVER NEW MEXICO AND TEXAS WILL
SLOWLY MOVE INTO EASTERN ARIZONA LATE SUNDAY...AND PROSPECTS FOR
SEVERE AFTERNOON THUNDERSTORMS IS EXPECTED TO DECREASE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Pima
- When
- July 17, 7:55 PM MST to 8:10 PM MST
- Where
- Pima County, 8 mi W of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.233, -111.067
A trained spotter reported estimated wind gusts of 60 mph (52 knots) near Houghton Road and Interstate 10. There were also reports of large trees blown down in the same area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415718.